Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, August 3, 2023

August 3, 2023 · NWS GRB · 10 events in 4 counties and zones

Thunderstorms developed ahead of a cold front during the late afternoon and evening hours across east-central Wisconsin. The strongest storms produced damaging winds and quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a cold front during the late afternoon and evening hours across east-central Wisconsin. The strongest storms produced damaging winds and quarter size hail. The storms heavily damaged a golf clubhouse in Wrightstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 3, 1:36 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 3, 1:36 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT Thu Aug 3 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 231 PM CDT Thu Aug 3 2023

As was expected, isolated to scattered thunderstorms will be the
initial focus to begin the short term portion of the forecast for
late this afternoon into the early evening.

A shortwave impulse is currently dropping southeast over southwest
Quebec Province with an associated upper-level jet maximum
currently moving southeast across eastern Upper Michigan and
northern Lake Michigan. The RRQ of this feature is helping to
provide some weak synoptic scale upward motion in concert with
some focused boundary layer lift associated with a cold dropping
southward across the forecast area. Along and ahead of the
frontal boundary SBCAPES were pushing 2500 J/Kg (RAP) with 0-6
shear of 25-30 kts over northeast/eastcentral Wisconsin. Local
RAP soundings indicated inverted-V profiles which would favor a
greater strong wind gust potential. Near storm environment is
certainly favorable for a few isolated storms to get close to
severe limits for the next couple of hours in this area. PWs are
still holding in the 1.25" range with winds in the lower half of
the troposphere somewhat weak, so precipitation efficiency will be
favorable for some brief torrential downpours. West of the Fox
Valley, overall forcing is weaker in general, thus storms will be
weaker and be more isolated in nature.

CAM guidance suggests surface frontal boundary should drop south
of the forecast area by around 02-03Z so anticipate isolated to
scattered convection to end with skies gradually clearing
overnight.

Some patchy fog still seems plausible, especially over parts of
northcentral Wisconsin as residual boundary layer moisture will
likely linger and winds become light after midnight.

To end the work week, Friday should be a decent day with daytime
highs mostly in the low to middle 80s with more comfortable
dewpoints falling into the upper 50s by later in the afternoon.

.LONG TERM...Friday Night Through Thursday
Issued at 231 PM CDT Thu Aug 3 2023

The main focus of the extended period will be the active weather
potential over the weekend. Behind this quiet weather will start
off the upcoming work week before the next chance for rain crosses
by the midweek.

Surface high pressure will still be in the region Friday night
into Saturday morning, making for a dry start to the extended
period. Skies will likely be cloudy through the day as a
strengthening low pressure system brings in warm air aloft, which
will limit daytime highs to the lower to middle 80s for most of
the region. Warm air advection will likely bring a few showers
into the region by Saturday evening as the warm front lifts into
the region. Precipitation coverage then increases through the
overnight hours but will mostly remain light as convective potential
will be fairly limited during this period. By Sunday morning, the
low pressure system will begin to occlude and slow down,
prolonging precipitation through much of Sunday. Dynamics will
improve over the day Sunday as the low passes over Wisconsin,
bringing in fairly strong vorticity advection as the colder air on
the backside of this system begins to filter in behind this
system. As a result, there could be some potential for severe
weather, especially if we can develop any better instability
during the day. Another concern will be the potential for very
high rainfall totals. This system will have access to Gulf
moisture for much of Sunday as additional convection develops,
and with PWATs pushing 1.75-2.25 inches, heavy rainfall will be
possible much of the day Sunday. Much of central to east-central
WI is in the Day 4 Slight Risk for excessive rainfall. There is
still some time for the axis of the heaviest rain to shift with
the warm front in the next few days, but confidence is growing
that widespread heavy rainfall will be something to watch for this
weekend.

Behind this system, quieter weather will be in place to start off
the work week. Temperatures will remain a few degrees below normal
early next week, ranging from the lower to upper 70s by the middle
of the week. Models do bring another shortwave through the region
by the middle of the week, but the timing on this is still fairly
uncertain.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1241 PM CDT Thu Aug 3 2023

A weak cold front will push south across the area this afternoon
and evening, producing isolated showers and storms. The stronger
storms could produce brief gusty winds, small hail and heavy
downpours, and produce a short period of MVFR conditions. Confidence
low on location and coverage, so did not explicitly mention
thunder in TAFS. With this issuance, east-central Wisconsin TAF
locations would have the highest probably of seeing thunder this
afternoon as boundary layer convergence along the approaching
frontal boundary will be a bit stronger there.

VFR conditions should return after sunset as frontal boundary
passes to the south of the forecast area, however some patchy fog
may again be possible after midnight especially at RHI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....ESB
LONG TERM......Uhlmann
AVIATION.......ESB
Hazardous weather outlook, Aug 3, 1:44 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Thu Aug 3 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of the Afternoon and Tonight

Isolated to scattered thunderstorm activity will continue across
eastcentral, and to a lesser extent central Wisconsin into the
early evening, especially for eastern central Wiscosnin and the
lakeshore. Wisconsin. A few storms may produce some wind gusts to
40 mph and small hail before sunset.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Sunday into early Monday.
Some storms could be strong or severe and produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail, wind gusts over 30 mph,
and rain totals over one inch to the National Weather Service in
Green Bay.

LMZ521-522-541>543-041945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of the Afternoon and Tonight

A chance for scattered thunderstorms continues through the late
afternoon and early evening. Some storms could produce gusty
winds to 40 mph and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of thunderstorms on Sunday and early Monday.
Some storms could be strong or severe.

ESB/Uhlmann

In the hours before

Special weather statement, Aug 3, 12:05 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
105 PM CDT Thu Aug 3 2023

WIZ005-011>013-019-021-022-073-031845-
Southern Marinette County WI-Vilas WI-Langlade WI-Florence WI-
Northern Oconto County WI-Door WI-Forest WI-
Northern Marinette County WI-
105 PM CDT Thu Aug 3 2023

...Thunderstorms will impact portions of Forest, southeastern Vilas,
southern Florence, Marinette, northern Door, northern Oconto and
northeastern Langlade Counties through 145 PM CDT...

At 101 PM CDT, Doppler radar was tracking strong thunderstorms along
a broken line extending from Headwaters Wilderness to 6 miles
northwest of Stephenson. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
Marinette, Crandon, Crivitz, Pembine, Jacksonport, Goodman,
Wausaukee, Ephraim, Egg Harbor and Popple River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief Torrential rainfall is also possible with some of these storms
and may lead to localized ponding water in low-lying areas.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4510 8695 4494 8712 4500 8741 4513 8738
      4512 8753 4503 8754 4531 8896 4589 8905
      4590 8913 4601 8916 4566 8783 4550 8779
      4535 8789 4535 8765 4519 8774 4517 8774
      4509 8759 4511 8760 4541 8698 4542 8681
TIME...MOT...LOC 1801Z 308DEG 31KT 4580 8898 4547 8770

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EB
Special weather statement, Aug 3, 12:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
150 PM CDT Thu Aug 3 2023

WIZ022-039-040-074-031915-
Southern Oconto County WI-Kewaunee WI-Door WI-Brown WI-
150 PM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of far northeastern
Brown, northern Kewaunee, southern Door and far southern Oconto
Counties through 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Oconto, or 11 miles northwest of Bay Shore Park,
moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bay Shore Park, Algoma, Luxemburg, Brussels, Casco, Forestville, Clay
Banks, Lincoln, Slovan and Gregorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4461 8737 4448 8767 4463 8793 4469 8780
      4482 8769 4470 8731
TIME...MOT...LOC 1849Z 308DEG 25KT 4478 8794

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Aug 3, 1:10 PM CST, 1 hour before
Special Weather Statement
National Weather Service Green Bay WI
210 PM CDT Thu Aug 3 2023

WIZ022-039-040-032000-
Kewaunee WI-Door WI-Brown WI-
210 PM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northeastern Brown,
Kewaunee and southern Door Counties through 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bay Shore Park, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Luxemburg around 225 PM CDT.
  Algoma around 240 PM CDT.
  Kewaunee around 250 PM CDT.

Other locations impacted by this storm include Krok, Norman, Rostok,
Slovan, Gregorville, Ellisville, Rankin, Euren, Dyckesville and
Rosiere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4461 8788 4473 8769 4467 8738 4433 8756
TIME...MOT...LOC 1909Z 310DEG 22KT 4465 8774

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kallas
Special weather statement, Aug 3, 1:25 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
225 PM CDT Thu Aug 3 2023

WIZ022-032000-
Door WI-
225 PM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of northern and central
Door County through 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Newport State Park to near
Egg Harbor. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Jacksonport around 240 PM CDT.

Other locations impacted by these storms include Peninsula Center,
Fish Creek, Peninsula State Park, Valmy, Ellison Bay, Whitefish Bay,
Rock Island State Park, Carlsville, Washington Island and Sister Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4533 8681 4525 8690 4519 8692 4516 8697
      4513 8695 4501 8710 4485 8722 4498 8742
      4507 8736 4515 8740 4523 8731 4522 8721
      4533 8710 4534 8702 4541 8698 4542 8694
      4540 8693 4541 8688 4540 8684 4543 8682
TIME...MOT...LOC 1924Z 292DEG 29KT 4542 8700 4512 8730

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kallas
Local storm report, Aug 3, 1:51 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
251 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             Dyckesville             44.65N 87.75W
08/03/2023  M0.25 inch       Kewaunee           WI   Public

            relayed via social media.

0232 PM     Hail             Luxemburg               44.54N 87.69W
08/03/2023  M0.25 inch       Kewaunee           WI   Trained Spotter

&&
Local storm report, Aug 3, 2:06 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
306 PM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             New Franken             44.53N 87.83W
08/03/2023  M0.25 inch       Brown              WI   Public

            relayed via social media.

&&

The radar

The Green Bay radar (KGRB), 28 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 3, 2:10 PM CST to 2:11 PM CST
Where
Brown County, 0.69 mi S of Denmark
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.340, -87.830

Thunderstorm winds downed trees in Denmark. The time of this report is an estimate baesd on radar data.

Thunderstorm Wind, Door

When
August 3, 2:17 PM CST to 2:18 PM CST
Where
Door County, 1.79 mi NNE of Sturgeon Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.852, -87.361

Thunderstorm winds downed trees just north of Sturgeon Bay.

Thunderstorm Wind, Manitowoc

When
August 3, 3:04 PM CST to 3:05 PM CST
Where
Manitowoc County, 0.61 mi N of (Mtw)manitowoc Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.129, -87.681

Thunderstorms produced a wind gust to 58 mph at the Manitowoc airport.

Hail, Manitowoc

When
August 3, 3:09 PM CST to 3:10 PM CST
Where
Manitowoc County, 1.64 mi ESE of (Mtw)manitowoc Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -87.650

Quarter size hail fell in Manitowoc.

Thunderstorm Wind, Manitowoc

When
August 3, 3:09 PM CST to 3:10 PM CST
Where
Manitowoc County, 0.99 mi E of Manitowoc Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.100, -87.680

Thunderstorm winds downed numerous trees in Manitowoc. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
August 3, 3:09 PM CST to 3:10 PM CST
Where
Manitowoc County, 1.21 mi SE of (Mtw)manitowoc Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.110, -87.660

Thunderstorm winds downed numerous trees in Manitowoc. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
August 3, 4:20 PM CST to 4:21 PM CST
Where
Brown County, 0.49 mi E of Wrightstown
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
44.330, -88.160

Thunderstorm winds downed trees, power lines, and heavily damaged a golf clubhouse in Wrightstown. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
August 3, 5:30 PM CST to 5:31 PM CST
Where
Winnebago County, 0.5 mi W of Neenah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.180, -88.460

Thunderstorm winds downed trees and power lines in Neenah. The time of this report is an estimate based on radar data.

Hail, Manitowoc

When
August 3, 5:36 PM CST to 5:37 PM CST
Where
Manitowoc County, Kiel
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.920, -88.030

Quarter size hail fell near Kiel.

Thunderstorm Wind, Winnebago

When
August 3, 6:20 PM CST to 6:21 PM CST
Where
Winnebago County, 2.07 mi S of (Osh)wittman Fld Osh
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.950, -88.550

Thunderstorms produced a wind gust to 72 mph, and downed multiple trees and power lines in the town of Black Wolf.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112339, 1112341, 1112360, 1112336, 1112343, 1112344, 1112356, 1112357, 1112338, 1112362.